40th Annual Nonprofit Organizations Institute January 19-20, 2023 • Four Seasons Hotel • Austin, TX

Thursday Morning, Jan. 19, 2023

Presiding Officer:

Tony Fundaro, Philanthropy Southwest - Dallas, TX

7:30 am	Registration Opens
	Includes continental breakfast.
8:15 am	Welcoming Remarks
8:30 am 1.00 hr	A View of the Sector Explore the latest in policy and regulation from the US Government in an effort to answer the question: What just happened? You'll be the first to know about topics like donor advised fund regulations, end of year legislation, and what is Congress likely to do next? What about those expiring incentives for charitable giving, will they be renewed? Meanwhile, the Supreme Court continues to unwind the regulatory powers of the executive branch. Rosemary E. Fei, Adler & Colvin - San Francisco, CA Alexander L. Reid, BakerHostetler - Washington, DC
9:30 am 1.00 hr	The Future of Philanthropy and the Nonprofit Sector: Where Do We Go From Here? Against the global and local backdrop of pandemics, ongoing and increasing inequities, market volatility, and other fault lines and challenges, philanthropy continues to play a critical role – but that role is evolving and impacted by these same changes. How do we respond? What is the best way for philanthropy to engage and support? This panel explores the backdrop dynamics and their impact on the role of (and opportunities for) philanthropy, discuss predictions and expectations for what is next, and provide practical experience and perspectives from the trenches. Moderator: Megan E. Bell, Morgan, Lewis & Bockius LLP - New York, NY Panelists:
10:30 am	Elizabeth Peters, The William and Flora Hewlett Foundation - Menlo Park, CA David A. Shevlin, Simpson Thacher & Bartlett LLP - New York, NY and Los Angeles, CA Christie Yang, Walton Family Foundation - Washington, DC 20-Minute Break

CONCURRENT TRACKS

TRACK A: Organizational Effectiveness for Public Charities

Presiding Officer:

Jonathan S. Blum, Polsinelli PC - Dallas, TX

10:50 am 0.75 hr	Organizational Effectiveness for Public Charities: PART 1 Define organizational effectiveness and discuss best practices for public charities to achieve it, including strategic planning, governance, sustainable revenue, and important relationships. As public charities face economic headwinds, organizations can focus on these key areas to maximize sustainability. Jonathan S. Blum, Polsinelli PC - Dallas, TX Diara M. Holmes, Loeb & Loeb LLP - Washington, DC Andrew Schulz, New Venture Fund - Washington, DC Materials By: Nicola Fuentes Toubia, Fuentes Toubia, PLLC - Houston, TX
11:35 am	5-Minute Break
11:40 am 0.75 hr	Organizational Effectiveness for Public Charities: PART 2 Jonathan S. Blum, Polsinelli PC - Dallas, TX Diara M. Holmes, Loeb & Loeb LLP - Washington, DC Andrew Schulz, New Venture Fund - Washington, DC Materials By: Nicola Fuentes Toubia, Fuentes Toubia, PLLC - Houston, TX
12:25 pm	Pick Up Lunch (30-Minutes) Included in registration.

TRACK B: Organizational Effectiveness for Private Foundations **Presiding Officer:**

Tony Fundaro, Philanthropy Southwest - Dallas, TX

10:5	0 am
0.75	hr

What is an "Effective" Private Foundation in 2023? PART 1

With the backdrop of the COVID-19 pandemic, the national reckoning with systemic racial injustice, extreme climate events and other developments since 2020, how do we assess private foundation effectiveness? Gain insight into the important role of legal counsel in assisting private foundations in implementing policies and procedures to promote resilience and nimbleness while maintaining compliance. We will explore risk-based approaches to governance, grantmaking, advocacy and relationships with other philanthropic structures. We will also consider planning for transitions in mission objectives, leadership successions and terminations.

Vanessa Goodwin, Arnold Ventures LLC - Houston, TX Kristen M. Gurdin, Robert Wood Johnson Foundation - New York, NY

Susan Vignola, Patterson Belknap Webb & Tyler LLP - New York, NY Maura L. Whelan, Simpson Thacher & Bartlett LLP - New York, NY

11:40 am 0.75 hr

11:35 am

What is an "Effective" Private Foundation in 2023? PART 2

Vanessa Goodwin, Arnold Ventures LLC - Houston, TX Kristen M. Gurdin, Robert Wood Johnson Foundation - New York, NY Susan Vignola, Patterson Belknap Webb & Tyler LLP - New York, NY Maura L. Whelan, Simpson Thacher & Bartlett LLP - New York, NY

12:25 pm

Pick Up Lunch (30-Minutes)

Included in registration.

5-Minute Break

MASTER CLASS A: Your Internet Presence (limited canacity)

Included in registration.

MASTER CLASS A: Your Internet Presence (limited capacity)	
10:50 am 1.50 hrs	MASTER CLASS: Understanding Your Internet Presence: Opportunities for Engagement and Legal Considerations
	What is "web presence" and why does it matter more than ever? Learn about what web presence is and isn't, how nonprofits are using web presence to advance their missions today, and how to assess your organization's risks in this fast-evolving area.
	Lawrence Mendenhall, American Academy of Ophthalmology and AAO Foundation - San Francisco, CA Sandro Serra, Pillsbury Winthrop Shaw Pittman LLP - Austin, TX
12:25 pm	Pick Up Lunch (30-Minutes)

MASTER CLASS B: Organizational Policies and Insurance (limited capacity)

MASTER CLASS B. Organizational Foncies and insurance (minited capacity)	
10:50 am 1.50 hrs	MASTER CLASS: Organizational Policies and Insurance: Conflicts of Interest, Record Retention, Whistleblowers, and More
	A strong set of policies serve as a key building block in good governance and organizational effectiveness. This Master Class offers an in-depth consideration of a number of standard organizational policies to better understand not only the nature of the policies and their format but also what they are designed to accomplish and how they tie into an overall compliance program. it also examines the interaction between insurance and organizational policies as well as the way in which volunteer immunity statutes tie in with these concepts.
	Darren B. Moore, Bourland, Wall & Wenzel, P.C Fort Worth, TX Jeffrey E. Sher, Fizer Beck - Houston, TX
12:25 pm	Pick Up Lunch (30-Minutes)
	Included in registration.

Thursday Afternoon, Jan. 19, 2023

Presiding Officer:

Megan E. Bell, Morgan, Lewis & Bockius LLP - New York, NY

LUNCHEON PRESENTATION

THANK YOU TO OUR SPONSOR



12:55	5 pm
0.75	hr

Demystifying the IRS and Treasury: Practical Guidance and Considerations

Moderator:

Elinor Ramey, Steptoe & Johnson LLP - Washington, DC

Panelist:

Rachel D. Levy, IRS, Office of Chief Counsel - Washington, DC

1:40 pm	15-Minute Break
1:55 pm 1.00 hr	Attorney General Roundtable: Trends in Enforcement and Compliance Attorney general offices are key players in enforcement and compliance affecting both public charities and private foundations. Join representatives of the National Association of State Charity Officials (NASCO) and several states to learn more about state regulators' most recent activities and priorities. Moderator: Susan K. Staricka, Staricka Law, PLLC - Austin, TX Panelists: Leslie Joan Friedlander, Office of the Attorney General - Austin, TX Yael Fuchs, Office of the New York State Attorney General - New York, NY Beth Short, Ohio Attorney General's Office - Columbus, OH
2:55 pm	20-Minute Break

CONCURRENT TRACKS

TRACK C: Crypto / Commercial Activities

Presiding Officer:

Michaela J. Cromar, CliftonLarsonAllen LLP - Fort Worth, TX

3:15 pm 0.75 hr

Crypto and the Analog Nonprofit

With so much turmoil in the markets, there's never been a better time to understand the many factors that nonprofits and donors should consider in donating, accepting/receiving, selling and investing in cryptocurrency and similar digital assets—be ready for when either crypto markets rebound, or we transition into the next frontier of digital asset ownership. There are many advantages to encouraging donations of cryptocurrency, but several factors that nonprofits must consider to proceed with a wise gift acceptance plan. Discuss these factors and dive into a sample gift acceptance policy.

Ross E. Bruch, Brown Brothers Harriman & Co. - Philadelphia, PA Karin Prangley, Brown Brothers Harriman & Co. - Chicago, IL

4:00]	om
--------	----

5-Minute Break

4:05 pm 0.75 hr

Commercial Activities and UBIT

Exempt organizations are increasingly focused on generating additional revenue, capitalizing on tangible and intangible assets, and partnering with for-profit entities. This session will cover trends in the area, instances of how the UBIT rules apply, and examples of how including tax in early stage project/revenue planning can add value, improve post-tax returns, and avoid unpleasant surprises.

Edward T. Chaney, Schell Bray PLLC - Chapel Hill, NC Justin J. Lowe, Ernst & Young LLP - Washington, DC

4:50 pm

10-Minute Break

TRACK D: Endowment Investing / Direct Charitable Activities Presiding Officer:

Megan E. Bell, Morgan, Lewis & Bockius LLP - New York, NY

3:15	pm
0.75	hr

Two Sides of the Same Coin: Legal and Practical Issues in Endowment Investing and Spending

With markets down and in flux throughout 2022, many organizations are wondering what they can expect from their portfolios in 2023 and what the hit to their endowment spending may look like in the coming years. This session covers the legal framework of the Uniform Prudent Management of Institutional Funds Act and addresses endowment investing and spending through the lens of how organizations are navigating these questions today.

Christopher E. Blume, Goldman Sachs - New York, NY Carrie Trowbridge, New York Community Trust - New York, NY

4:05	pm

0.75 hr

4:00 pm

5-Minute Break

Direct Charitable Activities, Recoverable Grants, and Funding Intermediaries and Fiscal Sponsors

Private foundations can achieve their charitable goals with a range of tools. Explore practical use cases for direct charitable activities, recoverable grants, and fiscal sponsorships. Panelists will flag traps for the unwary and work through case studies to illustrate how private foundations can use these structures to maximize their social impact.

Erica Guyer, The Rockefeller Foundation - New York, NY Shea Loewen Lazarow, Humanity United - San Francisco, CA

4:50 pm

10-Minute Break

MASTER CLASS C: Legal Compliance Post-Dobbs (limited capacity)

3:15 pm 1.50 hrs

MASTER CLASS: Legal Compliance Issues in a Post-Dobbs World

An overview of the evolving post-Dobbs legal landscape. Discuss key issues for organizations to consider in light of the federal and state legal implications of the Dobbs decision on employee benefits, fiduciary duties, tax-exempt status, and more.

E. Pierce Blue, Morgan, Lewis & Bockius LLP - Washington, DC Christina N. Cahill, Polsinelli PC - New York, NY

4:50 pm

10-Minute Break

MASTER CLASS D: Anatomy of an Impact Investment (limited capacity)

3:15	pm
1.50	hrs

MASTER CLASS: Anatomy of an Impact Investment

Focus on an in-depth analysis of the structures, key terms and negotiation of impact investments.

Brittany Cvetanovich, The Ohio State University - Columbus, OH Miranda Lindl O'Connell, Builders Vision - San Francisco, CA

4:50 pm

10-Minute Break

5:00 pm 1.00 hr ethics

Ethical Challenges for Nonprofit Organization Advisors

Focus on ethical responsibilities and considerations in representing non-profits before the IRS. In particular, the session will address the practical impact of Circular 230, the intersection between Circular 230 and state rules for both attorneys and CPAs, and ethical issues that can arise while managing IRS exams and other encounters with the IRS.

Meghan R. Biss, Caplin & Drysdale, Chartered - Washington, DC Bridget M. Weiss, Arnold & Porter Kaye Scholer LLP - Washington, DC

6:00 pm

Adjourn to Networking Reception (6:00 p.m. - 7:00 p.m.)

Join us for a networking opportunity with faculty and colleagues.

Thank You to Our Sponsor



Friday Morning, Jan. 20, 2023

Presiding Officer:

Joyce Hellums, Ernst & Young LLP - Austin, TX

8:30 am	Conference Room Opens
	Includes continental breakfast.
9:00 am 1.00 hr	Managing Your Workforce in an Age of Mobility, Flexibility and Generational Shifts
1.00 M	Explore the legal, compliance, and employee relations challenges nonprofits are facing as employees become increasingly dispersed both in terms of geography and expectations, including challenges associated with the rise of remote work, the availability of viable alternatives to traditional employment, and the seemingly growing call for a new understanding of the role of work in life.
	Jason Boulette, Boulette Golden & Marin L.L.P Austin, TX
10:00 am	20-Minute Break

CONCURRENT TRACKS

TRACK E: Compensation / Social Media

Presiding Officer:

Karey Dubiel Dye, Goldman Sachs Philanthropy Fund - Houston, TX

10:20 am 0.75 hr	Compensation in the Context of Section 4958 and 4960		
0.75 III	As the IRS prepares to launch its Section 4960 excessive compensation enforcement project, review the nuances of Section 4960 and 4958 excess benefit rules, and discuss how exempt organizations can minimize potential liability for excessive compensation and excess benefit excise taxes.		
	Stephen M. Clarke, Ernst & Young LLP - Washington, DC Dahlia B. Doumar, Patterson Belknap Webb & Tyler LLP - New York, NY		
11:05 am	5-Minute Break		
11:10 am 0.75 hr	Social Media Do's & Don'ts Social media plays an important role in the nonprofit sector to advance mission and development efforts. Yet social media platforms pose a number of traps for the unwary. Explore operational and tax related issues relating to the use of social media, including with respect to political campaign activities, lobbying, and human resources. Jean L. Tom, Davis Wright Tremain LLP - San Francisco, CA Justin Zaremby, Patterson Belknap Webb & Tyler LLP - New York, NY		
11:55 am	Pick Up Lunch (30-Minutes) Included in registration.		

TRACK F: Prizes and Contests / Grantmaking in a Political Environment Presiding Officer:

Joyce Hellums, Ernst & Young LLP - Austin, TX

10:2	0	am
0.75	h	r

Funding Prizes, Contests and Geniuses

The growing use of charitable prizes and competitions as another tool in a philanthropist's toolbox to achieve impact offers opportunities and challenges from a policy and legal standpoint. Learn about these opportunities and challenges and the rules of the road for charitable organizations interested in giving prizes and awards, including the taxable expenditure rules, income tax considerations, and state regulatory regimes.

Joshua J. Mintz, John D. and Catherine T. MacArthur Foundation - Chicago, IL Kevin E. Roe, Simpson Thacher & Bartlett LLP - New York, NY

1	1:	05	am	
---	----	----	----	--

5-Minute Break

11:10 am 0.75 hr

Grantmaking in a Partisan Political Environment

Nonpartisan grantmaking has long been a fundamental and powerful tool for advancing the values and the missions of private foundations. Explore key legal rules governing this field as well as strategies for successfully navigating the unique challenges of the current political environment, as election seasons have lengthened and historically nonpartisan areas of advocacy have become increasingly politically divisive.

Debbie Fine, Open Society Foundations - New York, NY Colette Haider, Hillspire, LLC - New York, NY

11:55 am

Pick Up Lunch (30-Minutes)

Included in registration.

MASTER CLASS E: DEI Programming (limited capacity)		
10:20 am 1.50 hrs	MASTER CLASS: DEI Programing: Charitability, Section 1981, and Compliance Tools and Opportunities	
	Focus on legal issues that arise when developing grants and programs focused on equity and diverse communities. Explore issues such as charitability, and the federal and state anti-discrimination laws that apply to contracting, investment, employment, and grant decisions that are designed to advance DEI and racial equity, as well as the compliance tools and opportunities available.	
	Emily Cuneo DeSmedt, Morgan, Lewis & Bockius LLP - Princeton, NJ Jennifer Shipp, Heising-Simons Foundation - Los Altos, CA	
11:55 am	Pick Up Lunch (30-Minutes)	
	Included in registration.	

MASTER CLASS F: Elections and Nonprofit Compliance (limited capacity) 10:20 am 1.50 hrs MASTER CLASS: Elections and Nonprofit Compliance As we wrap up a tumultuous election year and gear up for 2024, it is important for nonprofits to understand how to engage effectively and, most importantly, legally in the electoral process. Take a deep dive into real life examples and analyze potential legal landmines and how to avoid them. Given the small class structure, we hope that attendees will come armed with their own examples that can be discussed by the group. James P. Joseph, Arnold & Porter Kaye Scholer LLP - Washington, DC Katherine Karl, Caplin & Drysdale, Chartered - Washington, DC 11:55 am Pick Up Lunch (30-Minutes) Included in registration.

Friday Afternoon, Jan. 20, 2023

Presiding Officer:

Lucille DiDomenico, DiDomenico Group - Dallas, TX

LUNCHEON PRESENTATION

12:25 pm 0.75 hr	Opportunity Rural
	Rural America remains under served by philanthropy and the public system. Learn about the interdependency of urban and rural communities and how the time to invest in this geography, economy, and culture is essential to moving the needle on poverty in America.
	Justin Archer Burch, LISC Local Initiatives Support Corporation - Little Rock, AR
1:10 pm	20-Minute Break

CONCURRENT TRACKS

TRACK G: Community Development / Case Study on Charitability Presiding Officer:

Karey Dubiel Dye, Goldman Sachs Philanthropy Fund - Houston, TX

1:30	pm
0.75	hr

Community and Economic Development and Public/Private Partnerships

Community and economic development projects usually seek to alleviate poverty and community deterioration, think CDFIs, social enterprise zones, and social or green bonds. This usually involves incentivizing the commercial sector to provide capital through subsidies from private foundations and government support. The projects themselves can be managed by public charities or private actors. How have these partnerships been structured to support local communities? What are some of the challenges that they have faced?

Effie Babb, Hillspire, LLC - Menlo Park, CA María Santos Valentin, Ford Foundation/Advisor - New York, NY

2:15 pm	5-Minute Break
2:20 pm 0.75 hr	Legal Issues for C

Legal Issues for Climate Philanthropy

A view from both in-house counsel and outside counsel on the legal work they're doing to combat climate change.

Emiliano Martinez, Chan Zuckerberg Initiative - Redwood City, CA Casey Oetgen, Morgan, Lewis & Bockius LLP - New York, NY

3:05 pm Adjourn

TRACK H: Complex PRI Issues / Religious Institutions Presiding Officer:

Lucille DiDomenico, DiDomenico Group - Dallas, TX

1:30	nm
1.00	P
0.75	hr

Complex PRI Issues

Complex PRI issues explores the challenges and opportunities that program related investments offer vis-à-vis grants or direct charitable activities. This presentation goes beyond the basic mechanics of PRIs to look at a few of the elements that can sometimes be tricky: identifying and measuring charitability, considering financial returns and charitable return purposes, negotiating special exit rights that forprofit investors don't have, and more.

Rabecca Cross, Mendrygal Law, PLLC - Austin, TX Ruth M. Madrigal, KPMG LLP - Washington, DC

	Ruth M. Madrigal, KPMG LLP - Washington, DC
2:15 pm	5-Minute Break
2:20 pm 0.75 hr	Churches and Religious Institutions Michael W. Durham, Kirton McConkie PC Salt Lake City, UT Regan Vansteenis, VanSteenis Consulting LLC - Houston, TX
3:05 pm	Adjourn

MASTER CLASS G: Advocacy in a Texas Legislative Year (limited capacity)

1:30 pm 1.50 hrs	MASTER CLASS: Advocacy in a Texas Legislative Year	
	The Texas Legislature is back in session, and the need for legislators to hear from all interested stakeholders on issues important to them is critical during this brief 140-day window. This panel will address nuts and bolts for how to get your voice heard as well as special considerations that non-profit organizations should be mindful of as they engage in the legislative process. Michael J. Jewell, Jewell & Associates, PLLC - Austin, TX	
	Colette Vallot, Entre Strategic Partners - Dallas, TX	
3:05 pm	Adjourn	